Health officials warn ‘severe lung disease’ has been linked to vaping
The Department of Health Services in Wisconsin has issued a public health advisory urging the public to stop using e-cigarettes and other ‘vaping’ devices after linking them to ‘severe lung disease.’ This health issue has been observed in teenagers and young adults who used vaping devices; 11 of these individuals have been hospitalized as a result and another seven cases are described as under investigation.
According to Wisconsin’s DHS, these young patients have experienced symptoms of varying severity that included weight loss, fatigue, chest pain, cough, and shortness of breath. In some cases — officials didn’t say how many — the patients required breathing assistance.
Health officials are currently investigating the cases including whether there’s a single vaping product linking them. As well, in addition to urging people to stop using these products, officials say that anyone who vapes and who starts experiencing ‘unexplained breathing problems’ should check in with their doctor.
Medical professionals are uncertain of the potential long-term health consequences of this lung disease, though they note that the patients have ‘improved’ after receiving unspecified treatment. It’s unclear how long the hospitalizations lasted on average.
The Centers for Disease Control and Prevention (CDC) is now involved in this investigation; public health officials from other states are also being advised about the situation and it’s possible other similar cases may start to roll in from other states. Wisconsin has classified this vaping-linked lung issue under its ‘outbreaks and investigations‘ advisory, which will be updated with new info when applicable.
Though viewed as a less harmful alternative to tobacco cigarettes, a number of experts have cautioned that the long-term health effects of vaping are unknown. A number of studies have found various potential issues with these devices, including contamination and potentially harmful flavorings. In April, the FDA published an advisory warning that it had discovered an ‘uptick’ in reports of seizures in teens and young adults who had recently used vaping devices.
Leave a Comment